News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Asthma

Question: Advair


 ally68 - Sat May 29, 2004 12:58 pm

I have been on advair for about 2 months love it works great.

I have mild joint pain in my hands and elbows goes away mostly after I move around a bit. I know this is a side affect my question is.

Will is subside or go away completely?

Or will it get worse and lead to fractures or more severe pain?

I hate to stop since it has been working so well but I don't want to cause more serious problems down the road. I am on lowest dosage now.
 Dr. Tamer Fouad - Sun May 30, 2004 5:55 am

User avatar Ally,
As you mentioned advair use has been infact associated with musculo-skeletal complications in 2-4% of patients. These complications range from arthralgia to muscle cramps. Although these drugs are inhaled they are absorbed minimally into the systemic circulation. This problem is not considered one of its life threatening adverse reactions. However, it can be very disabling. If your symptoms are not controlled by common analgesics such as panadol (not to be used for long periods) until it subsides, you may have to discontinue the use of Advair. Just because you have experienced this type of reaction with Advair doesn't necessarily mean that you will experience the same with alternative medication (even if their prescription says that you may). So an alternative drug is another option.
 ally68 - Mon Jun 14, 2004 5:15 pm

Can I just stop taking it or do I have to wean of of it like regular steroids? I headr since it is inhaled I can just stop taking it when ever I want?
 Dr. Tamer Fouad - Mon Jun 14, 2004 6:30 pm

User avatar Ally,
While there is no indication for gradual tapering of the advair. It may be advisable to do so if indicated by your physician because your asthma may suddenly become worse without it. If on the other hand you gradually decrease the dose you can quickly increase it again if you feel you are getting worse.

You should not stop it without your doctors advice. Even if you feel better.

Regards.
 ally68 - Wed Jun 16, 2004 1:01 pm

Yes I will see my doctor first I am out of town for a few weeks.

One more question how long after I stop do you think the pain in my hands and elbows will take to go away? It is bad enuf were I can not extend one of my arms all the way staight with out discomfort.

Just wonder a fews days weeks or months?

Thanks for your help
 ally68 - Tue Jun 29, 2004 9:29 am

Anyone?? Anyone here??
 Dr. Tamer Fouad - Tue Jun 29, 2004 11:32 am

User avatar Hello Ally,
Well if the Advair was indeed the cause of your pain, then it should resolve right away (days at most). If however, you continue to experience pain then another cause for the pain should be investigated as it becomes very unlikely that the source of the pain is Advair.
 ally68 - Tue Jun 29, 2004 2:19 pm

That is odd because my pain started about three days after starting the advair in one finger then another then both hands then elbows slowly at first and faster later. I took it for about 45 days then stopped. It has been almost 1 month since I stopped and still my joint have pain is there it has not advanced or gotten worse. My doctor tested me for ruematod athritis negative. He is not sure what it is I have never had any thing like this pain before it is like they stiffen up once I work them a little the pain mostly goes away.
Could the advair have damaged my joints or the cartalidge or maybe the lubracation for the cartalidge and it will take my body time to recover? Or could this be some kind of withdrwl from the steriod? The pain is not severe but it is there and do not want to keep paying for tests but do not want to damage my self further.
 Dr. Tamer Fouad - Tue Jun 29, 2004 5:37 pm

User avatar I really think you should consult a rheumatologist. He will be able to tell what the cause is by examination and maybe simple x-rays.

Is the pain worse in the morning? Is the stiffness more than 20 mints? and are there any signs of inflammation (redness, tenderness, swelling) around the involved joints?
 ally68 - Tue Jun 29, 2004 8:02 pm

Yes much worse in morning or after a nap. No swelling or reddness the pain mostly goes away within a few hand flexes but the elbows are sore thru out the day. And if I do something stressfull with my elbows they will hurt more the next day.

One other question I am going to talk to my doctor about treating my acid reflux with something other than zantac like a proton pump inhibitor because the zantac does not completely eliminate my reflux. I have been reading alot about gerd and asthma and am hoping treating the gerd agresivley my do away with my asthma. Is that just wishful thinking?

My question is my copay on prevacid and nexium is like 30 dollars the otc prilosec seems to be cheaper are they the same? And is it safe to take for long periods if the doctor says it is ok?
 Dr. Tamer Fouad - Wed Jun 30, 2004 1:18 am

User avatar Your joint symptoms point to an inflammatory type of arthritis and its a good thing your doctor excluded rheumatoid arthritis. However, there are other types that need to be excluded just the same. You are probably better going to a rheumatologist.

Your question regarding the asthma - GERD connection is a good one. There remains contraversy regarding whether a connection exists and what that connection may be. From the studies performed, especially a study published by Johns Hopkins University, it looks more likely that there is a connection. Interesting findings are:
    *GERD is reportedly seen in more than 75% of all asthma patients
    *The base of the esophagus and the bronchial tree have a common nerve ending source. When the area is aggravated, both the esophagus and the bronchial tree react. If GERD flares up, asthma flares up also and vice versa.
    *Patients experience chest tightening when there is acid in the esophagus.
    *Microaspiration of acid can occur during a GERD episode, causing decreased lung function.

It could turn out that GERD is an exacerbating factor for asthma just like exercise for example.

If you think GERD may be causing respiratory problems, you should determine whether the reflux symptoms appeared before your asthma, whether your breathing becomes more difficult after meals, when lying down, or after exercise, and if your asthma is worse at night. These could all be signs of GERD induced asthma.

As for your question regarding prevacid, nexium and prilosec they all belong to the same pharmacological category of drugs known as proton pump inhibitors. Any one of them may be sufficient to control your symptoms. Needless to say, your doctor of course needs to be informed which one you are taking.

Regards,
 ally68 - Wed Jun 30, 2004 7:08 am

I have had asthma since I was a child it was really bad then I was in the E.R. about twice a month. Up untill about the age of 12 till about 26. Then I slowly had worsing chest tighness and gerd. Now I have chest tightness and reflux about twice a day, never an asthma attack just tightness my peakflow drops from about 550 to about 400-450 untill I use my abutral. So after reading about gerd and asthma I started taking my zantac twice a day but have found it does not stop all symptoms of reflux for me I don't have heartburn but I burb up acid and small amounts of food during the day, So i want to try a PPI but have read you can not take them long term?

One more question then I will leave you alone.

Could the advair have agervated a problem that was not visible yet? I just can not shake the fact that it started right after I started with the advair and got worse untill I stopped.
 Dr. Tamer Fouad - Fri Jul 02, 2004 8:04 am

User avatar I don't think the Advair aggrevated anything. Like I said I think it would be a good idea to seek the help of a rheumatologist. In my opinion you should try a PPI if you say your reflux symptoms are not controlled with Zantac. You do not have to use it long term. But you can benefit from it for some time. It may also help your asthma.

Regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here